Wyoming, 2012High Wind in Wyoming, November 27, 2012
November 27, 2012 · NWS CYS · 8 events in 3 counties and zones
Strong winds in the upper atmosphere and a large surface pressure gradient produced a brief period of high winds over portions of southeast Wyoming.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds in the upper atmosphere and a large surface pressure gradient produced a brief period of high winds over portions of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 27, 10:26 AM MST, 1 minute earlier.
Area forecast discussion, Nov 27, 10:26 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MST TUE NOV 27 2012
.DISCUSSION...
WESTERLY WINDS HAVE JUST BEEN HITTING HIGH WIND CRITERIA AT SOME
SITES NEAR KARL AND THE SOUTHERN LARAMIE RANGE. SURFACE PRESSURE
GRADIENT AND WINDS ALOFT SHOULD EASE IN THE MID TO LATE AFTERNOON.
HAVE WENT AHEAD AND ISSUED A HIGH WIND WARNING FOR THOSE AREAS
UNTIL 23Z.
.AVIATION...18Z TAF ISSUANCE...
VFR CONDITIONS WILL BE OVER THE CWA THROUGH THE END OF THE WEEK.
EXCEPTIONS WILL BE BE BETWEEN 04Z AND 15Z OVER ELEVATIONS BELOW
4500 FEET MSL WHERE FOG MAY REDUCE VISIBILITIES TO 3 MILES OR
LESS. THIS INCLUDES THE AIRPORTS AT KCDR...KAIA...KSNY...KTOR AND
ESPECIALLY KBFF.
WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 50 KNOTS THROUGH 23Z
OVER THE SOUTHERN LARAMIE RANGE AND NEAR KARL. THE WINDS WILL
DIMINISH AFTER SUNSET AND THEN INCREASE AGAIN BY 15Z WEDNESDAY
WITH GUSTS AS HIGH AS 40 KNOTS. THE STRONG AND GUSTY WINDS WILL
CONTINUE AT LEAST DURING THE DAYTIME THROUGH THE WEEKEND.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 915 AM MST TUE NOV 27 2012/...
.DISCUSSION...
MILD AND DRY CONDITIONS WILL AFFECT THE CWA THE REST OF TODAY.
TEMPERATURES WILL BE 10 TO 20 DEGREES WARMER THAN THOSE OF MONDAY.
THE WARMTH WILL BE MODERATED BY THE EXISTING SNOW COVER OVER THE
NORTH PART OF THE CWA.
THE MAIN WEATHER CONCERN CONTINUES TO BE THE STRONG WESTERLY
WINDS IN AREAS ALONG AND WEST OF THE LARAMIE RANGE. SINCE 14Z...
SOME LOCATIONS HAVE HAD GUSTS TO 55 MPH. THOSE WINDS SHOULD
PERSIST INTO THE LATE AFTERNOON. THE DOWNSLOPE WINDS HAVE
LOWERED DEW POINTS TO EVEN BELOW ZERO NEAR THE SOUTHERN LARAMIE
RANGE. IN A RECENT UPDATE HAVE INCREASED WINDS AND CLOUD COVER
AND LOWERED RELATIVE HUMIDITY VALUES.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 438 AM MST TUE NOV 27 2012/...
.AVIATION...12Z TAF ISSUANCE...
VFR CONDITIONS THROUGH THE TAF PERIOD. HIGH LEVEL CLOUDS WILL PASS
OVER THE SITES TODAY FROM THE NORTHWEST. WEST WINDS WILL INCREASE
BY MID-MORNING OVER THE WY SITES WITH OCCASIONAL GUSTS TO 25-30
KTS DURING THE AFTERNOON. THE WINDS WILL BEGIN TO DECREASE AFTER
SUNSET AS THE SURFACE PRESSURE GRADIENT RELAXES.
&&
.PREV DISCUSSION... /ISSUED 252 AM MST TUE NOV 27 2012/
SHORT TERM...TODAY THROUGH THURSDAY NIGHT
SHORT TERM CHARACTERIZED BY GUSTY AFTERNOON WINDS. FORECAST
CHALLENGES DEAL WITH THESE WINDS THROUGH THURSDAY.
CURRENTLY...1034MB SURFACE HIGH OVER SOUTH CENTRAL NEBRASKA THIS
MORNING WITH ANOTHER SURFACE HIGH OVER NORTHWESTERN WYOMING.
PRETTY MUCH CLEAR SKIES OVERHEAD WITH LIGHT WINDS IN OUR LOWER
ELEVATIONS. WINDS ARE GUSTING TO AROUND 40 MPH IN OUR WIND PRONE
AREAS OF ARLINGTON AND OVER THE SOUTH LARAMIE RANGE WITH THE GFS
SHOWING 40KTS AT 700MB. TO OUR WEST....ANOTHER STRONG LOW PRESSURE
SYSTEM OFF THE COAST OF WASHINGTON AND OREGON STATE.
FOR TODAY...LOCAL WRKHGT PRODUCT SHOWS 45 TO 50 MTR HEIGHT
GRADIENTS BETWEEN CRAIG AND CASPER THIS AFTERNOON. OUR WIND PRONE
AREAS AND LOCATIONS WEST OF THE LARAMIE RANGE WILL BE SEEING WIND
GUSTS TO 50 MPH OR SO. EXPECT TEMPERATURES TODAY TO CLIMB INTO THE
50S IN THE SOUTHERN PANHANDLE AND AROUND CHEYENNE WITH 40S OUT
WEST. DID LOWER MAX TEMPS ACROSS THE NORTHERN PANHANDLE AND
CONVERSE/NIOBRARA COUNTIES IN WYOMING WITH THE MINOR SNOW PACK THEY
RECEIVED FROM YESTERDAYS SNOW EVENT. LOOKING AT UPPER 30S AND LOW
40S FOR THESE AREAS.
GFS SHOWS 700MB WINDS EASING DOWN TO 30KTS TONIGHT INTO WEDNESDAY
MORNING...BUT PICKING UP AGAIN WEDNESDAY AFTERNOON TO 45/50KTS.
WINDS STAYING JUST BELOW HIGH WIND CRITERIA THROUGH THE WEEK. NO
PRECIPITATION EXPECTED AS WE STAY IN THIS WINDY/DRY PATTERN WITH
SYSTEMS PASSING TO OUR NORTH. SLIGHT WARMING TREND FOR THURSDAY
AND FRIDAY AS 700MB TEMPERATURES CLIMB SLIGHTLY TO AROUND +2C.
LOOKING AT UPPER 50S/LOW 60S EAST OF THE LARAMIE RANGE...UPPER
40S/LOW 50S WEST.
LONG TERM...FRIDAY THROUGH MONDAY...
RATHER QUIET WEATHER THROUGH THE EXTENDED WITH ZONAL FLOW ALOFT
AND ABOVE NORMAL TEMPS. WEAK SHORTWAVE IS PROGGED TO PROGRESS
EASTWARD ACROSS UTAH AND WYOMING ON FRIDAY AND FRIDAY NIGHT. THIS
SHORTWAVE WILL SERVE TO INCREASE THE LLVL GRADIENT...RESULTING IN
WINDY CONDITIONS ACROSS SOUTHEAST WYOMING AND ESPECIALLY THE WIND
PRONE AREAS. WITH 700MB WINDS AROUND 50 KTS ON FRIDAY NIGHT WOULD
NOT BE SURPRISED TO SEE PLACES LIKE ARLINGTON AND VEDAUWOO
APPROACHING HIGH WIND CRITERIA. BRIEF PERIOD OF MOIST 700-500MB
FLOW ON FRIDAY NIGHT WILL CAUSE A SLIGHT CHANCE OF OROGRAPHIC SNOW
OVER THE MOUNTAINS. WHILE TEMPS WILL BE MILD ON FRIDAY...THE REAL
WARMUP IS EXPECTED TO BE OVER THE WEEKEND. A TROUGH DEVELOPING
ACROSS THE WEST COAST ON SATURDAY-SUNDAY WILL RESULT IN WARM
SOUTHWESTERLY FLOW DOWNSTREAM ACROSS WYOMING. 700MB TEMPS FROM THE
ECMWF ARE 2C/7C ON SATURDAY/SUNDAY. FCSTED TEMPS ARE AROUND 10-20
DEGREES ABOVE NORMAL DURING THE WEEKEND...AND SOME AREAS COULD SEE
RECORD HIGH TEMPS ON SUNDAY IN THIS PATTERN. AREAS TO THE WEST OF
THE LARAMIE RANGE COULD BECOME QUITE WINDY BY SUNDAY AFTERNOON
WITH SOUTHWEST 700MB WINDS AROUND 50 KTS. TROUGH AXIS MOVES OVER
THE CWA BY MONDAY WITH COOLER TEMPS. AT THIS TIME...UPSLOPE AND
MOISTURE SEEMS RATHER LIMITED OVER THE PLAINS WITH THIS
PROGRESSIVE SYSTEM...BUT A CHANCE OF SNOW IS WARRANTED MAINLY IN
THE SIERRA MADRE AND SNOWY RANGES.
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS TODAY FOR FIRE WEATHER ZONE 310
WITH AFTERNOON HUMIDITIES FALLING BELOW 15 PERCENT.
WIND GUSTS TO 50 MPH ACROSS THE WIND PRONE AREAS TODAY...BUT
HUMIDITIES SHOULD STAY ABOVE CRITICAL LEVELS IN THESE LOCATIONS.
WE CONTINUE IN THIS PATTERN WITH GUSTY AFTERNOON CONDITIONS WITH
WINDS EASING AFTER SUNSET. NO PRECIPITATION EXPECTED THROUGH THE
WEEK WITH FRONTAL SYSTEMS PASSING TO OUR NORTH.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING THROUGH 5 PM THIS AFTERNOON FOR WYZ107-
WYZ108-WYZ118-WYZ119.
HIGH WIND WARNING THROUGH 4 PM THIS AFTERNOON FOR WYZ110-
WYZ116-WYZ117.
NE...NONE.
&&
AVIATION...FINCH
UPDATE...WEILANDHazardous weather outlook, Nov 27, 10:16 AM MST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 AM MST TUE NOV 27 2012
WYZ101>119-281045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1016 AM MST TUE NOV 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST WINDS OF 25 TO 35 MPH SUSTAINED WITH GUSTS TO 50 MPH WILL BE
COMMON TODAY IN AREAS NEAR AND WEST OF THE LARAMIE RANGE. THE
STRONGEST WINDS WILL BE OVER THE SOUTHERN LARAMIE RANGE AND IN
THE ARLINGTON AREA...WITH SUSTAINED WINDS BETWEEN 40 AND 45 MPH
AND GUSTS AS HIGH AS 60 MPH. A HIGH WIND WARNING IS IN EFFECT FOR
THOSE AREAS UNTIL 4 PM.
THE GUSTY WINDS WILL CREATE AN ELEVATED FIRE DANGER TODAY AND A
RED FLAG WARNING HAS BEEN POSTED FOR AN AREA ALONG AND EAST OF A
LINE FROM WHEATLAND TO CHEYENNE TO THE NEBRASKA STATE LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY WEST TO SOUTHWEST WINDS OF 40 TO 50 MPH CAN BE EXPECTED
EACH DAY ALONG AND WEST OF THE LARAMIE RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-281045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1016 AM MST TUE NOV 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Special weather statement, Nov 27, 8:00 AM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
800 AM MST TUE NOV 27 2012
WYZ106-110-116-117-271900-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER
800 AM MST TUE NOV 27 2012
...STRONG WINDS WILL CONTINUE TODAY IN SOME AREAS ALONG AND WEST
OF THE LARAMIE RANGE...
WESTERLY WINDS WILL GUST AS HIGH AS 55 MPH THE REST OF TODAY IN
WIND PRONE AREAS ALONG AND WEST OF THE LARAMIE RANGE. THAT
INCLUDES THE AREA BETWEEN LARAMIE AND RAWLINS...THE SOUTHERN
LARAMIE RANGE AS WELL AS THE AREA BETWEEN CHUGWATER AND
WHEATLAND. THE WINDS WILL DIMINISH SOME AFTER SUNSET IN THOSE
LOCATIONS.
MOTORISTS TRAVELING ON INTERSTATE 80 BETWEEN LARAMIE AND RAWLINS
AND NEAR VEDAWOOO AS WELL AS INTERSTATE 25 BETWEEN CHUGWATER AND
WHEATLAND SHOULD BE AWARE OF THE STRONG WINDS AND SUDDEN GUSTS.
THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD BE BE
ESPECIALLY CAUTIOUS.
WEILAND
High Wind, South Laramie Range
- When
- November 27, 10:27 AM MST to 10:32 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Vedauwoo measured wind gusts of 60 mph.
High Wind, Laramie Valley
- When
- November 27, 11:15 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The UPR site at Rock River measured a peak wind gust of 59 mph.
High Wind, South Laramie Range
- When
- November 27, 11:17 AM MST to 11:22 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Vedauwoo measured wind gusts of 59 mph.
High Wind, North Snowy Range Foothills
- When
- November 27, 11:31 AM MST to 11:36 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington East measured wind gusts of 61 mph.
High Wind, North Snowy Range Foothills
- When
- November 27, 11:31 AM MST to 1:31 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 27/1206 MST.
High Wind, North Snowy Range Foothills
- When
- November 27, 12:06 PM MST to 12:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington East measured wind gusts of 58 mph or higher, with a peak gust of 60 mph at 27/1206 MST.
High Wind, North Snowy Range Foothills
- When
- November 27, 1:21 PM MST to 1:31 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Foote Creek by Arlington measured wind gusts of 58 mph.
High Wind, North Snowy Range Foothills
- When
- November 27, 1:25 PM MST to 3:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Wagonhound by Arlington measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, November 27, 20129 events
- Drought in Texas, November 27 to 30, 2012$7,000 · 7 events
- Winter Weather in New Jersey, November 27, 20126 events
- High Wind in Oregon, November 27 to 29, 201291 kt wind · 5 events
- Drought in Minnesota, November 27 to 30, 20124 events
- Drought in Texas, November 27 to 30, 20123 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 27, 20123 events
- Drought in Wisconsin, November 27 to 30, 20123 events
- High Wind in Montana, November 27 to 29, 201254 kt wind · 2 events
- Cold in Illinois, November 27, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414728, 414753, 414730, 414796, 414798, 414797, 414799, 414800.